ARCHIVE SEARCH
      -OR-  
 
  NEWS CHANNELS
Fitness News
 > Asthma Allergy News
Diabetes News
Women's Health News
Men's Health News

  MY NEWS
Personal Archive
My Account

  ABOUT THIS NEWSFEED
About Us
Advertise With Us
Feed Your Site
Contact Us


Site Map
RSS News Feed 

  Website development & hosting
   by Cyber Software Solutions

 
Antihistamine Meds May Raise Risk for Diarrheal Illness
Study found hospitalized patients on antibiotics taking these drugs were more vulnerable to C. difficile infection

FRIDAY, March 29 (HealthDay News) -- Patients who take antihistamines to reduce stomach acid are at increased risk for infection with Clostridium difficile, a common cause of diarrhea, a new study finds.

Researchers reviewed the findings of 33 previous studies that looked at C. difficile and antihistamines used to suppress stomach acid. People who took over-the-counter antihistamine drugs did not have a significantly increased risk of C. difficile infection.

However, a clear link existed between histamine 2 receptor antagonists -- a specific class of antihistamines -- and C. difficile infection. The risk for people on these drugs -- also known as H2 blockers -- was greatest for hospitalized patients receiving antibiotics, said the researchers from the Mayo Clinic in Rochester, Minn.

The study was published online March 27 in the journal PLoS One.

"It's not clear why these antihistamines increase the risk of C. difficile infection, because gastric acid does not affect C. difficile spores," senior author Dr. Larry Baddour, an infectious diseases expert, said in a Mayo Clinic news release. "However, it may be that vegetative forms of C. difficile, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection."

The researchers said their findings highlight the need for careful use of histamine 2 receptor antagonists in hospitalized patients, and suggest that reducing the use of these drugs could significantly lower the risk of C. difficile infections.

Although the study tied use of these drugs to higher risk of diarrheal illness, it did not establish a cause-and-effect relationship.

More information

The American Academy of Family Physicians has more about Clostridium difficile infections.



SOURCE: Mayo Clinic, news release, March 27, 2013

-- Robert Preidt

Health News Copyright © 2013 HealthDay. All rights reserved.


Back to Top Stories
  GOOGLE ADS